Format

Send to

Choose Destination
Am J Emerg Med. 2019 Jun 3. pii: S0735-6757(19)30381-X. doi: 10.1016/j.ajem.2019.06.004. [Epub ahead of print]

Vancomycin-induced Kounis Syndrome.

Author information

1
The Johns Hopkins University School of Medicine, Department of Emergency Medicine, 1830 E. Monument Street - Suite 6-100, Baltimore, MD 21287, United States of America. Electronic address: cleibee1@jhmi.edu.
2
The Johns Hopkins University School of Medicine, Department of Emergency Medicine, 1830 E. Monument Street - Suite 6-100, Baltimore, MD 21287, United States of America. Electronic address: bgetach2@jhmi.edu.
3
The Johns Hopkins University School of Medicine, Department of Emergency Medicine, 1830 E. Monument Street - Suite 6-100, Baltimore, MD 21287, United States of America. Electronic address: mehmann1@jhmi.edu.

Abstract

Kounis Syndrome is a rare allergic reaction that results in coronary vasospasm and may occur in patients with and without coronary artery disease. A 57-year-old man receiving pre-operative vancomycin for osteomyelitis and gangrene of the foot experienced an episode of anginal symptoms associated with transient ischemic 12-lead electrocardiogram (ECG) changes. The patient's symptoms and ECG changes abated with discontinuation of vancomycin and subsequent coronary angiography revealed no evidence of coronary artery disease. Treatment of Kounis Syndrome begins with cessation of the causative agent. Consensus guidelines for the management of Kounis Syndrome have not been established but treatment should both dilate the coronary vessels and suppress the allergic response. Coronary vasospasm after administration of antibiotics, including vancomycin, is a rare but serious reaction. It is important that Emergency Physicians recognize Kounis Syndrome as an uncommon yet dramatic and consequential reaction to such a commonly-administered antibiotic.

KEYWORDS:

Allergens; Coronary vasospasm; Kounis Syndrome; Vancomycin

PMID:
31182359
DOI:
10.1016/j.ajem.2019.06.004

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center